Alert archive / South Dakota / Tornado Warnings in 2022
Tornado Warning 33, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at Jul 5, 2022, 12:34 PM CDT for Hand County, South Dakota. It was in force for 26 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2022, 12:34 PM CDT (17:34 UTC)
- Expired
- Jul 5, 2022, 1:00 PM CDT
- In force
- 26 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.0 in
County Hand County, SD
The radar
The Aberdeen radar (KABR), 121 km from the middle of the area, began a volume at 17:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 12:38 PM CDT | TSTM WND GST 87 | 1 N Ree Heights, SD | MESONET STATION 312 REE HEIGHTS (SDDOT). |
| Jul 5, 12:42 PM CDT | TSTM WND GST 62 | Miller Dale Colony, SD | PERSONAL WEATHER STATION. |
| Jul 5, 12:50 PM CDT | TSTM WND GST 68 | Miller, SD | |
| Jul 5, 12:53 PM CDT | TSTM WND GST 65 | 1 N Ree Heights, SD | MESONET STATION 312 REE HEIGHTS (SDDOT). |
| Jul 5, 1:00 PM CDT | TSTM WND DMG | Miller, SD | TREES UPROOTED AND MAJOR TREE LIMB DAMAGE IN TOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 9:37 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 5.6 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 832 J/kg
- Mixed-layer CIN
- -191 J/kg
- Mixed-layer LCL
- 1170 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
461
WFUS53 KABR 051734
TORABR
SDC059-051800-
/O.NEW.KABR.TO.W.0033.220705T1734Z-220705T1800Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Aberdeen SD
1234 PM CDT Tue Jul 5 2022
The National Weather Service in Aberdeen has issued a
* Tornado Warning for...
Central Hand County in central South Dakota...
* Until 100 PM CDT.
* At 1234 PM CDT, a severe thunderstorm capable of producing a
tornado was located over Ree Heights, or 7 miles west of Miller,
moving southeast at 40 mph.
HAZARD...Tornado and hail up to two inches in diameter.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Miller Dale Colony around 1240 PM CDT.
Miller around 1245 PM CDT.
St. Lawrence around 1250 PM CDT.
Other locations in the path of this tornadic thunderstorm include
Vayland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4446 9930 4463 9919 4455 9871 4429 9887
TIME...MOT...LOC 1734Z 293DEG 34KT 4452 9915
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
$$
SRF1 follow-up statement
245
WWUS53 KABR 051744
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
1244 PM CDT Tue Jul 5 2022
SDC059-051800-
/O.CON.KABR.TO.W.0033.000000T0000Z-220705T1800Z/
Hand SD-
1244 PM CDT Tue Jul 5 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 100 PM CDT FOR CENTRAL
HAND COUNTY...
At 1244 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Miller, moving southeast at 35 mph.
HAZARD...Tornado and two inch hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
St. Lawrence around 1250 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4445 9926 4459 9911 4455 9871 4429 9887
TIME...MOT...LOC 1744Z 308DEG 29KT 4446 9905
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
$$
SRFWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jul 5, 9:58 AM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, Jul 5, 9:58 AM CDT, 2 hours 36 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 958 AM CDT Tue Jul 5 2022 .UPDATE... Issued at 947 AM CDT Tue Jul 5 2022 A line of strong to severe thunderstorms,associated with an MCS, from Corson through Dewey counties are continuing to push east this morning. These have a history of producing strong wind gusts, hail, and brief heavy downpours. These storms are pushing east and will move into north and central SD through the morning and afternoon. The main question is if these storms will be able to hold their severe potental as they move further east. We have a very moist low levels, steep lapse rates, and lots of instability to work with but there is still a cap across parts of eastern SD. That should be breaking later on this afternoon as more showers and thunderstorms are expected through the area as well as a continuing severe weather threat. && .SHORT TERM...(Today through Wednesday Afternoon) Issued at 251 AM CDT Tue Jul 5 2022 A mess of weak forcing mechanisms will lead to another couple days of continued chances for showers and thunderstorms. Low pressure sits over the WY/NE border today with a warm front draped near the SD/NE border. North of that sfc boundary, it becomes more difficult to pinpoint any particular area for thunderstorms to develop. There will be a wealth of shortwave energy around, but each model is just a bit different with timing and placement. Weak low pressure tracks west to east through ND and south central SD late tonight. These are all potential areas of development. Given all of the boundaries, bulk shear will be ample today at 40 to 55kts. There is some capping given the warm air aloft under the upper ridge, but the NAM has that breaking this afternoon, especially in the north. While CAPE will still be abundant on Wednesday, shear will diminish...though 30 kts in the afternoon may still be enough to support an isolated severe storm. For initialization, three CAMS still roll through some thunderstorms across the north this morning. The HRRR has backed off on storms until this evening. In other words, confidence is low in timing and placement. Warm and humid conditions will persist through Wednesday. Will need to watch storm movement, if and when they do develop, as any additional heavy rain could prove problematic given antecedent conditions. .LONG TERM...(Wednesday Evening through Monday) Issued at 251 AM CDT Tue Jul 5 2022 For the long term period, the upper level ridge pattern continues. However, around Friday the amplitude starts to decrease and by Saturday, the axis has flattened quite a bit. On Sunday, the ridge intensifies again. Sunday overnight the ridge starts to move out of the area. The EC and GFS show a short lived trough making its way across the region during the day Monday into Monday night. Moisture in the mid levels continues to come and go throughout the period. At the low levels, continuous abundant moisture continues through Friday night, after this, moisture levels rise and fall diurnally through the end of the period. Temperatures look to be around normal but with moisture levels, it will feel warmer. The next chance of showers and storms is early Thursday morning. These storms are not expected to be severe at this time. Chances for evening and overnight showers and storms continue through the end of the period. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday Morning) Issued at 629 AM CDT Tue Jul 5 2022 Terminals KABR,KATY,KPIR,KMBG Generally, VFR conditions are expected to prevail through this evening. However, some vsby reductions are possible in heavier thunderstorms. Thunderstorms will move near KMBG this morning with KABR and KPIR possibly seeing storms this afternoon. However, confidence is low in exact timing and placement of storms later today. Patchy fog and/or stratus is possible Wednesday morning. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...MMM SHORT TERM...Wise LONG TERM...KK AVIATION...Wise
Hazardous weather outlook, Jul 5, 3:04 AM CDT, 9 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 304 AM CDT Tue Jul 5 2022 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-060815- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 304 AM CDT Tue Jul 5 2022 /204 AM MDT Tue Jul 5 2022/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Scattered showers and thunderstorms expected across the area today and tonight. Some of the storms may be strong to severe with strong gust winds and large hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Scattered showers and thunderstorms will continue through the rest of the week. Some of the storms on Wednesday and Thursday could be strong to severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today.
In the hours before
Local storm report, Jul 5, 12:02 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1202 PM CDT TUE JUL 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1153 AM TSTM WND GST 1 E PIERRE REGIONAL AIR 44.38N 100.28W
07/05/2022 M59 MPH HUGHES SD ASOS
ASOS STATION KPIR PIERRE MUNI AP.
&&
JRSLocal storm report, Jul 5, 12:05 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1205 PM CDT TUE JUL 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1157 AM TSTM WND GST 9 NNW VIVIAN 44.05N 100.33W
07/05/2022 M69 MPH LYMAN SD MESONET
MESONET STATION 13 VIVIAN (SDDOT).
&&
KSLocal storm report, Jul 5, 12:14 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1214 PM CDT TUE JUL 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 PM HAIL 5 N HIGHMORE 44.59N 99.46W
07/05/2022 E1.75 INCH HYDE SD TRAINED SPOTTER
ALSO HAD 60 MPH WINDS.
&&
JRSLocal storm report, Jul 5, 12:19 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1219 PM CDT TUE JUL 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 PM TSTM WND GST 4 WSW BLUNT 44.50N 100.07W
07/05/2022 M58 MPH HUGHES SD MESONET
MESONET STATION 185 BLUNT (SDDOT).
&&
KSLocal storm report, Jul 5, 12:20 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1220 PM CDT TUE JUL 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 PM TSTM WND GST 1 SE PIERRE REGIONAL AI 44.38N 100.29W
07/05/2022 M60 MPH HUGHES SD MESONET
MESONET STATION DVI01443 PIERRE.
&&
KSLocal storm report, Jul 5, 12:26 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1226 PM CDT TUE JUL 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1216 PM TSTM WND GST 17 W POLO 44.78N 99.45W
07/05/2022 M74 MPH HYDE SD MESONET
MESONET STATION 215 JCT SD47/SD26 (SDDOT).
&&
JRSThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 7:43 AM CDT | Severe Thunderstorm Warning | ABR | Corson | 62 min |
| Jul 5, 8:33 AM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 57 min |
| Jul 5, 8:46 AM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 44 min |
| Jul 5, 9:14 AM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 46 min |
| Jul 5, 9:41 AM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey, Potter, Walworth | 64 min |
| Jul 5, 10:42 AM CDT | Severe Thunderstorm Warning | ABR | Dewey, Edmunds, Potter, Stanley, Sully, Walworth | 63 min |
| Jul 5, 11:12 AM CDT | Severe Thunderstorm Warning | ABR | Hughes, Hyde, Stanley, Sully | 48 min |
| Jul 5, 11:26 AM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, Hand, Hyde, Potter, Sully and 1 more | 64 min |
| Jul 5, 11:47 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hughes, Hyde, Jones, Lyman and 2 more | 43 min |
| Jul 5, 11:57 AM CDT | Tornado Warning | ABR | Hand, Hyde, Sully | 33 min |
| Jul 5, 12:12 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Hyde, Potter, Spink | 63 min |
| Jul 5, 12:21 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hughes, Hyde, Jones, Lyman | 69 min |
| Jul 5, 1:06 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Spink | 54 min |
| Jul 5, 1:10 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 35 min |
| Jul 5, 1:29 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hyde, Lyman | 25 min |
| Jul 5, 1:57 PM CDT | Wind Advisory | ABR | Brown, Buffalo, Dewey, Faulk, Hand, Hughes and 8 more | 2 hr |
Nearby
Tornado Warnings in South Dakota, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.